Virginia, 2014High Wind in Virginia, April 15, 2014
April 15, 2014 · NWS RNK · 1 event in 1 county or zone
A very deep trough was tracking through the eastern United States accompanied by a strong cold front and a large unseasonably cold area of Canadian air on the 15th. Strong gradient westerly winds behind the cold front caused wind gusts over 60 MPH along Interstate 77 in southwest Virginia near Fancy Gap and the Virginia/North Carolina border.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very deep trough was tracking through the eastern United States accompanied by a strong cold front and a large unseasonably cold area of Canadian air on the 15th. Strong gradient westerly winds behind the cold front caused wind gusts over 60 MPH along Interstate 77 in southwest Virginia near Fancy Gap and the Virginia/North Carolina border. This area is well noted for intense winds in these type of synoptic situations as wind channels along the interstate through the gap in the 2000 to 3000 foot mountains in this region of Virginia. The strong winds caused damage to homes near Fancy Gap and also blew two 18-wheel tractor trailers over on Interstate 77 just before the 3-mile marker on Interstate 77 North in Carroll County Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 15, 1:00 PM EST, 1 hour earlier.
Area forecast discussion, Apr 15, 1:00 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
200 PM EDT TUE APR 15 2014
.SYNOPSIS...
FRONT NOW LOCATED JUST EAST OF THE BLUE RIDGE WILL SLIDE OUT OF
THE AREA BY LATE AFTERNOON. COLDER AIR BUILDS IN BEHIND THE FRONT. HIGH
PRESSURE WILL BUILD ACROSS THE AREA WEDNESDAY AND REMAIN IN
CONTROL OF THE AREAS WEATHER THROUGH FRIDAY WITH MODERATING
TEMPERATURES. A WEAK DISTURBANCE MOVING TOWARD THE REGION FROM THE
NORTHWEST MAY BRING THE NEXT CHANCE OF SHOWERS TO THE REGION FOR
THE WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 1145 AM EDT TUESDAY...
NARROW BAND OF MODERATE TO HEAVY SHOWERS FORMING ALONG THE FRONT
STRETCHED FROM AMHERST AND ROCKBRIDGE SOUTH TOWARD THE NC/VA LINE
JUST ALONG AND EAST OF THE BLUE RIDGE. THE LATEST RAP/RUC SHOWS
THIS AREA SHIFT EAST THRU THE AFTERNOON. INSTABILITY REMAINS
LIMITED BUT ENOUGH TO ADD TO ISOLATED THUNDER EAST OF A LYH/DAN
LINE EARLY THIS AFTERNOON. FRONT SHOULD CLEAR THE EASTERN CWA BY
19-20Z. COLDER AIR WORKING IN BEHIND IT TO BRING SNOW SHOWERS TO
THE HIGHER ELEVATIONS THIS AFTERNOON. BROAD AREA OF PRECIP FROM
ERN TN INTO WRN WV SHOULD START TO EDGE INTO THE MOUNTAINS OF WRN
NC/SW VA/NW NC...BUT MODELS WEAKEN IT THRU THIS TIME WHERE AMOUNTS
OF ANY SNOW WILL BE LIGHT AROUND 1-2 INCHES AT MOST BY THIS
EVENING OVER THE HIGHEST RIDGES...DUE TO WARM GROUND. TEMPS SHOULD
BE IN THE 30S ACROSS THE WEST BY DUSK AND INTO THE 40S AROUND
ROANOKE/FOOTHILLS AND LOWER 50S EAST.
STILL LOOKS LIKE CLEARING TO THE EAST OF THE MOUNTAINS WILL BE
AFTER 5 PM...AND THAT SHOULD BE THE TIME THE HIGHER WIND GUSTS
START TO ROLL IN.
PREVIOUS VALID DISCUSSION...
VERY TIGHT PRESSURE GRADIENT WILL DEVELOP QUICKLY ALONG WITH
STRONG CAA. STRONGEST WINDS WILL BE ALONG THE BLUE RIDGE AS
TYPICAL FOR THIS TYPE OF PATTERN. HOWEVER...WINDS DO NOT MEET HIGH
WIND WARNING CRITERIA...SO HAVE ISSUED A WIND ADVISORY FROM
WATAUGA NORTHEASTWARD TO ROANOKE FROM 2 PM TO MIDNIGHT. THE TIME
FRAME OF THE VERY STRONG WINDS WILL BE A NARROW WINDOW...AND
MOSTLY FOCUSED WITHIN A FEW HOURS OF FRONTAL PASSAGE.
STRONG CAA WILL QUICKLY NET WINTERLIKE TEMPERATURES JUST A FEW
HOURS AFTER FRONTAL PASSAGE. LOW-LEVEL THICKNESS VALUES QUICKLY
DROP TO CRITICAL SNOW LEVELS WITHIN A FEW HOURS ACROSS THE
MOUNTAINS AS 850MB TEMPS PLUNGE TOWARD -12C IN EASTERN WV BY 06Z
WED. HAVE CONTINUED MENTION OF -SHSN THROUGH THE MOUNTAINS OF
EASTERN WV...SOUTHWEST VA...NORTHWEST NC AS TEMPERATURES DROP.
ACCUMULATIONS UP TO AN INCH APPEAR POSSIBLE...MAINLY AFTER 00Z
WHEN SFC TEMPS FALL BELOW FREEZING IN THOSE AREAS.
WILL START THE EVENING OFF WITH NORTHWEST WINDS HOLDING STRONG
ACROSS THE MOUNTAINS...WITH 45 TO 55 MPH GUSTS AT SPOTS ALONG THE
BLUE RIDGE SOUTH OF ROANOKE. TEMPERATURES BY SUNSET WILL BE COLD
ENOUGH THAT RAIN SHOWERS WILL HAVE ALREADY CHANGED TO SNOW ALONG
OUR WESTERN RIDGELINES...WITH AN ADDITIONAL HALF INCH OF SNOW
POSSIBLE THROUGH MIDNIGHT ACROSS WESTERN GREENBRIER COUNTY.
WIND SPEEDS AND SNOW SHOWERS WILL GRADUALLY DIMINISH THROUGH THE
NIGHT AS COLD HIGH PRESSURE MOVES UP THE OHIO RIVER VALLEY. ALL
MODELS ARE IN GOOD AGREEMENT THAT TEMPERATURES WILL FALL BELOW
FREEZING AREAWIDE BY SUNRISE WEDNESDAY...WITH WIND SPEEDS
DIMINISHING ENOUGH ACROSS THE PIEDMONT FOR A FEW PATCHES OF FROST TO
POSSIBLY DEVELOP. A FREEZE WARNING WILL BE IN EFFECT FOR COUNTIES
EAST OF THE BLUE RIDGE FOR TUESDAY NIGHT...MEANING THAT ANY
VEGETATION SENSITIVE TO FREEZING TEMPERATURES MAY BE KILLED IF NOT
PROTECTED. ALTHOUGH WE DO NOT BEGIN ISSUING FREEZE WARNINGS FOR THE
MOUNTAINS UNTIL BEGINNING APRIL 30TH...WE SHOULD BE MINDFUL THAT THE
RECENT WARM WEATHER MAY HAVE CAUSED SENSITIVE VEGETATION TO BEGIN
GROWING THERE AS WELL...WHICH WOULD ALSO BE AFFECTED BY THE COLD.
&&
.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
AS OF 400 AM EDT TUESDAY...
AT ANY RATE...HIGH PRESSURE WILL BUILD SOUTHWARD TO HUG THE EASTERN
FACE OF THE APPALACHIANS ON WEDNESDAY...ALLOWING WINDS TO SHIFT
INCREASINGLY NORTHEASTERLY. CAN EXPECT ANOTHER ROUND OF FREEZING
OVERNIGHT LOWS FOR WEDNESDAY NIGHT AREAWIDE...THIS TIME WITH A MUCH
BETTER CHANCE FOR AREAS OF FROST TO DEVELOP DUE TO THE LIGHT WIND
SPEEDS AND CLEAR SKIES. AS SUCH...EXPECT WE WILL NEED ANOTHER FREEZE
WARNING FOR WEDNESDAY NIGHT EAST OF THE BLUE RIDGE.
LOOK FOR A SLIGHT WARMING TREND AS WE HEAD INTO THE FINAL DAYS OF
THE WORKWEEK AS WINDS ALOFT SHIFT SOUTHWESTERLY AHEAD OF ANOTHER
APPROACHING TROUGH. AT THE SURFACE...BELIEVE MODELS ARE TRYING TO
ERODE THE COLD HIGH PRESSURE WEDGED AGAINST THE APPALACHIANS TOO
QUICKLY...AND THEREFORE HAVE UNDERCUT MODEL GUIDANCE BY A FEW
DEGREES FOR THURSDAY AND FRIDAY TEMPERATURES. THAT STATED...BELIEVE
THURSDAY NIGHT LOWS WILL BE A FEW DEGREES WARMER...WITH THE
POTENTIAL FOR FREEZING TEMPERATURES LIMITED TO THE SHENANDOAH VALLEY
AND THE MOUNTAINS.
THE HIGH PRESSURE WEDGE WILL FINALLY BEGIN TO BREAK FRIDAY EVENING
AS ANOTHER LOW PRESSURE SYSTEM MOVES ACROSS THE GREAT LAKES...
DRAGGING A COLD FRONT TOWARD OUR AREA. EXPECT A FEW SHOWERS ACROSS
THE MOUNTAINS AS THE FRONT PASSES...BUT WITH NO RETURN FLOW OF
MOISTURE FROM THE GULF OR ATLANTIC AHEAD OF THE BOUNDARY...
PRECIPITATION IS EXPECTED TO BE LIGHT.
&&
.LONG TERM /SATURDAY THROUGH MONDAY/...
AS OF 355 PM EDT MONDAY...
WEAK TROUGH THROUGH THE MIDWEST EVENTUALLY PUSHES EAST...AND
WEDGING HIGH PRESSURE EVENTUALLY DEPARTS THIS WEEKEND. WITH A
RATHER DRY ANTECEDENT AIRMASS...QUESTIONABLE IF THIS MIDWEST
TROUGH PRODUCES ANY PRECIP ONCE IT ARRIVES ACROSS THE OHIO VALLEY
AND MIDDLE ATLANTIC THIS WEEKEND. OP GFS IS FAR MORE WET THAN THE
ECMWF. THUS...POPS WERE KEPT RATHER LOW. A ZONAL UPPER FLOW TAKES
SHAPE BY LATE WEEKEND INTO EARLY NEXT WEEK...WITH UNEVENTFUL AND
DRY WEATHER CONTINUING ACROSS THE REGION.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AS OF 145 PM EDT TUESDAY...
DEALING WITH RAIN SHOWERS AND VARIABLE CIGS/VSBYS. COLDER AIR WILL
TRANSITION RAIN TO SNOW IN THE BLF/LWB SOON. SHOULD SEE CIGS LIFT
TO MVFR/VFR THROUGH THE AFTERNOON WITH DOWNSLOPE WINDS CLEARING
THINGS OUT THIS EVENING EAST OF THE MTNS. WINDS WILL BE GUSTY IN
THE 19-04Z TIME FRAME LEADING TO SVR TURBULENCE PER MOUNTAIN WAVE
ACTION.
ANY CIGS WILL BE GONE AT BLF/LWB AROUND 06Z TONIGHT. HIGH PRESSURE
ENTERS THE AREA WEDNESDAY WITH VFR THROUGH FRIDAY.
THE NEXT COLD FRONT APPROACHES FROM THE WEST FRIDAY BUT APPEARS
SLOW AND WEAK ENOUGH TO MAINTAIN VFR DURING THE DAY FOR NOW. THIS
SYSTEM MAY BRING MVFR CIGS TO THE MOUNTAINS SATURDAY ALONG WITH A
FEW SHOWERS OTRW VFR ELSW TO START THE WEEKEND.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FREEZE WARNING FROM 3 AM TO 9 AM EDT WEDNESDAY FOR VAZ022>024-
032>035-043>047-058-059.
WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR VAZ014>017-022.
NC...FREEZE WARNING FROM 3 AM TO 9 AM EDT WEDNESDAY FOR NCZ003>006-
019-020.
WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR NCZ001-002-018.
WV...NONE.
&&
SYNOPSIS...RAB/WP
NEAR TERM...RAB/WP
SHORT TERM...NF
LONG TERM...KM
AVIATION...JH/RAB/WPHazardous weather outlook, Apr 15, 10:06 AM EST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1106 AM EDT TUE APR 15 2014
NCZ003>006-019-020-VAZ023-024-032>035-043>047-058-059-161515-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
1106 AM EDT TUE APR 15 2014
...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM EDT WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FREEZE WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FREEZE WARNING.
TEMPERATURES ARE EXPECTED TO DROP BELOW FREEZING AGAIN WEDNESDAY
NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ022-161515-
ROANOKE-
1106 AM EDT TUE APR 15 2014
...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM EDT WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
FREEZE WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FREEZE WARNING.
TEMPERATURES ARE EXPECTED TO DROP BELOW FREEZING AGAIN WEDNESDAY
NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ001-002-018-VAZ014>017-161515-
ASHE-ALLEGHANY NC-WATAUGA-MONTGOMERY-GRAYSON-CARROLL-FLOYD-
1106 AM EDT TUE APR 15 2014
...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ007-009>013-018>020-WVZ042>045-161515-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-CRAIG-ALLEGHANY VA-BATH-
MERCER-SUMMERS-MONROE-GREENBRIER-
1106 AM EDT TUE APR 15 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
HIGHER ELEVATIONS ABOVE 3500 FEET COULD ACCUMULATE AN INCH OR TWO
OF SNOW LATE TODAY INTO TONIGHT...ESPECIALLY NORTH OF BLUEFIELD
WEST VIRGINIA AND NORTHWEST OF LEWISBURG WEST VIRGINIA.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
High Wind, Carroll
- When
- April 15, 2:00 PM EST to 5:00 PM EST
- Where
- Carroll forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 36.697, -80.829 (the zone’s center; the record gives no point)
Virginia State Police and Virginia Department of Transportation (VDOT) Officials reported that an 18-wheel tractor trailer loaded with 8000 pounds of plastic bottles was blown over on its side on Interstate 77 North just before mile-marker 3.0. While VDOT was attempting to erect the tractor-trailer, another 18-wheel tractor-trailer truck overturned on the VDOT vehicle. While trying to erect this second tractor-trailer, the strong winds sustained at times near 50 knots, moved the trailer 30 feet and into the side of the Virginia State Police vehicle causing at least $1500 in damages to the police vehicle alone. Despite all of the damage, no injuries or fatalities were reported. Interstate 77 was closed for nearly seven hours during this event.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Maine, April 15 to 18, 20141 death · $109,000 · 4 events
- Damaging Wind and Lightning Strike in Florida, April 15, 2014$3.5 million · 56 kt wind · 2 events
- Flooding in New Hampshire, April 15 to 16, 2014$2.5 million · 7 events
- Flooding in Vermont, April 15 to 16, 2014$1.9 million · 9 events
- Strong Wind in New York, April 15, 2014$200,000 · 3 events
- Flash Flooding and Flooding in Florida, April 15 to 19, 2014$3,000 · 50 kt wind · 62 events
- Frost and Freeze in Illinois, April 15, 2014$60,000 · 12 events
- High Wind and Strong Wind in Massachusetts, April 15, 2014$67,000 · 57 kt wind · 6 events
- Frost and Freeze in Arkansas, April 15 to 16, 201442 events
- Frost and Freeze in Missouri, April 15, 2014$45,000 · 9 events
- Flash Flood in Michigan, April 15, 2014$60,000 · 1 event
- Damaging Wind in New Jersey, April 15, 2014$50,000 · 56 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513252.